Pennsylvania, 2026

Flash Flood and Flooding in Pennsylvania, February 18 to 21, 2026

February 18 to 21, 2026 · NWS PBZ · 3 events in 3 counties and zones

After a prolonged cold period that allowed for rapid river ice growth, a period of unusual warm temperatures helped to melt and rot the ice. During the melt process, some ice jams were observed along the Allegheny River and other tributaries along the Beaver and Ohio Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

After a prolonged cold period that allowed for rapid river ice growth, a period of unusual warm temperatures helped to melt and rot the ice. During the melt process, some ice jams were observed along the Allegheny River and other tributaries along the Beaver and Ohio Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 18, 1:45 AM EST, 4 hours 44 minutes earlier. Its key messages:

  • 1) Periodic rain and above normal temperatures will continue to melt snowpack and raise area rivers; non-zero severe threat exists for Wednesday. 2) Falling temperatures and snow possible late this weekend into early next week, but variability in timing and amounts remains high.
Area forecast discussion, Feb 18, 1:45 AM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
145 AM EST Wed Feb 18 2026

.WHAT HAS CHANGED...
Only minor changes were seen in late weekend precipitation
potential with additional discussion below on Wednesday severe
hazards and the late week snow outlook.

&&

.KEY MESSAGES...
1) Periodic rain and above normal temperatures will continue to
melt snowpack and raise area rivers; non-zero severe threat
exists for Wednesday.

2) Falling temperatures and snow possible late this weekend
into early next week, but variability in timing and amounts
remains high.

&&

.DISCUSSION...
KEY MESSAGE 1...

Low pressure pushes eastward from the northern Plains over the
upper Great Lakes today. A surface warm front extending out
ahead of this low brings generally light rain to the local area
through morning, with the highest accumulations of one to two
tenths of an inch focused mainly north of Pittsburgh. In the
wake of the warm front, weak instability develops this evening
mainly along the I-80 corridor where the latest HREF suggests a
mean MUCAPE of 250-500 J/kg. The warm front is forecast to
retreat slightly to the south, back along the I-80 corridor,
during that timeframe and may serve as a localized focus for
weak ascent and convective initiation. Therefore, wouldn't be
too surprised to see a few showers and possibly even
thunderstorms in that vicinity during a 7pm to Midnight window.
There is ample wind shear in place (50+ knots) for organized
storm modes, but even so the meager moisture and lift will
inhibit any notable severe threats. Still, can't rule out a
very low, but non-zero, damaging wind gust threat if any
downdrafts are able to punch through the stable nocturnal
surface layer.

Another warm front associated with a lower OH River Valley
surface low lifts through the area Thursday into Friday. Hi-res
models all generally show scattered showers along that front as
it moves into northern WV and potentially up to the I-70
corridor during late afternoon hours. The bulk of heavier and
more widespread rain will accompany the low pressure area itself
as it tracks across the region late Thursday evening and
overnight through Friday morning. Once again, models suggest
weak and mostly elevated instability will be in place, but this
time across much of the lowland area. Thus, can't rule out some
thunderstorms accompanying the heavier showers.

A mid to late day cold frontal passage Friday then brings weak
cold and dry advection, ending most precipitation chances by
Saturday morning.

Total accumulations Wednesday through Friday are likely to be
around 0.5-0.75 inches, with probabilities favoring the WV
higher terrain for seeing accumulations exceeding 1" (40-60%).
Though very unlikely to lead to widespread flooding, the
combination of this rain plus a melting snow pack and loose
river ice keeps a risk for river ice jam developments along with
localally-influenced minor flooding.

KEY MESSAGE 2...
Analysis of ensemble weather models favors a pattern shift
during the late weekend to early next week period the eastern
CONUS ridge/southwest flow pattern is replaced with upper
troughing. There are 50-90% probabilities for high temperatures
falling below 40 degrees by Sunday and similar probabilities
for highs falling to or below freezing by Monday.

Confidence is also increasing on this winter system producing
widespread precipitation over this time frame, but variability
in outcomes (and thus impacts) remain very high. These outcomes
will be dictated by the timing/depth of the upper trough, plus
the strength and track of the surface low, all of which will
influence the timing of rain to snow transition and thus, the
duration/intensity of snow. For example, scenarios exist for
little to no snow or for high-end accumulations. It is
recommended to just remain aware of the late weekend system,
and to monitor our forecasts and discussions about its trends
in the coming days about how it may/may not impact your area.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
KEY MESSAGE...

- Restrictions with rain beginning later this morning.

------------------------------------------------------------

VFR will continue early this morning, but cigs will lower as
light rain approaches along a warm front by around 09z. Initial
rain is most likely for ports north of PIT, which lower chances
to the south. Cigs will slowly lower through the day, becoming
IFR as the second round of rain filters into most ports by 15z-
18z.

Wind remains light overnight. By the afternoon, the wind is
forecast to shift out of the SW and freshen up with gusts
between 20-25kts.

Outlook... Lingering BR and FG issues remain possible Thursday
over moist ground. Rain and restriction chances will continue
into the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

DISCUSSION...Cermak/Frazier
AVIATION...Rackley/Lupo
Hazardous weather outlook, Feb 18, 1:00 AM EST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
100 AM EST Wed Feb 18 2026

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-190600-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
100 AM EST Wed Feb 18 2026

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TC

The radar

The Pittsburgh radar (KPBZ), 62 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Lawrence

When
February 18, 6:29 AM EST to February 19, 10:30 AM EST
Where
Lawrence County, 0.92 mi NE of Neshannock Falls to 0.07 mi SW of Neshannock Falls
Cause
Ice Jam
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.088, -80.286

County 911 center reported that route 956 was closed in the vicinity of Fayette-Neshannock Falls Road because the roadway was flooded in several locations due to an ice jam on Neshannock Creek.

Flash Flood, Venango

When
February 19, 7:00 PM EST to 8:00 PM EST
Where
Venango County, 0.75 mi NE of Oil City to 1.06 mi NE of Oil City
Cause
Ice Jam
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.438, -79.710

Emergency management reported that an ice jam had broken loose on Oil Creek and was moving downstream toward Oil City where ice was jammed at the mouth of the creek. The water rose rapidly and flooded portions of Seneca Street before all of the ice began moving out of the creek into the Allegheny River.

Flood, Armstrong

When
February 21, 9:30 AM EST to 7:30 PM EST
Where
Armstrong County, 23.58 mi NNE of Natrona Hgts to 23.27 mi NNE of Natrona Hgts
Cause
Ice Jam
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.946, -79.549

Ice jam flooding occurred along the Allegheny River from Lock 9 to Lock 8. This impacted a campground on the right descending bank and also camps and homes on the left descending bank.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321408, 1321419, 1321440.